West Virginia, 2017

Hail and Damaging Wind in West Virginia, March 27, 2017

March 27, 2017 · NWS RLX · 5 events in 2 counties and zones

Showers and thunderstorms developed across the Central Appalachians on the 27th. The area was in the warm sector of a low pressure system which was moving through the Lower Ohio River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms developed across the Central Appalachians on the 27th. The area was in the warm sector of a low pressure system which was moving through the Lower Ohio River Valley. While most storms were not severe, one did produce brief large hail and thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 27, 2:04 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 27, 2:04 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
304 PM EDT Mon Mar 27 2017

.SYNOPSIS...
Active, mild pattern continues in a parade of southern stream
systems. The current system crosses tonight into Tuesday, and
then another crosses late Thursday through Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 230 PM Monday...

A weak front remains stalled from west to east, along the Ohio
River between Ohio and Kentucky, eastward through central WV,
this afternoon.

Showers and thunderstorms were firing up south of the front,
especially over eastern Kentucky, aided by a weak upper level
disturbance, a moisture feed from the southwest impinging upon
the front, and surface heating. All of this was leading to an
effective bulk shear axis of 40-45 kts extending up through
eastern Kentucky, along with 1000-1500 J/KG of CAPE. This has
resulted in an earlier / faster severe weather threat, in
concert with the eastward forecast trends from SPC.

North of the front, low level moisture has kept heating to a
minimum, helping to maintain a stout stable layer there until
the front moves north in increasing low level south to southwest
flow ahead of the main system approaching from the west this
evening.

The main system arrives tonight, after the loss of daytime
heating. While this may temper the severe threat somewhat,
associated organized convection associated with the main upper
level short wave trough, over the middle Mississippi Valley this
afternoon, may still pose a wind and excessive water threat, to
the degree it is able to hold together.

The system pulls off to the east Tuesday afternoon, leaving low
level moisture in the form of low clouds in its wake.

Near term temperature guidance resulted in slightly higher
values in the warm sector tonight, wet-bulbing into the mid and
upper 50s in the lowlands again, and slightly lower highs
Tuesday versus the previous forecast and the latest MET/MAV.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 305 PM Monday...

Cold front moves away from the region with high pressure
building in from the north. In response...precipitation chances
should come to an end by late Tuesday night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 305 PM Monday...

Another system approaches the area for Friday bringing
precipitation chances back into the region. This system should
then push east Friday night with high pressure building in again
Saturday Night and Sunday. Expect chances for showers and storms
will decrease from the west on Saturday with the region expected
to be dry Saturday night.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 230 PM Monday...

A weak front remains stalled from west to east, along the Ohio
River between Ohio and Kentucky, eastward through central WV,
this afternoon. North of the front, low level moisture will
continue to bring MVFR ceilings at times across the middle Ohio
Valley into this evening, as spotty light rain moves across.

South of the front, heating beneath an upper level wave has
prompted scattered showers and thunderstorms to pop up. Any
heavier / stronger thunderstorm this afternoon into this evening
can bring brief IFR conditions.

The upper level wave was one of two disturbances ahead of the
main upper level trough crossing the lower Ohio and TN Valleys
this afternoon. That trough, and its associated surface low
pressure system and cold front, will bring more numerous showers
and thunderstorms across the area tonight into Tuesday. MVFR
conditions will become much more common overnight tonight as a
result.

Low level moisture will result in widespread MVFR stratocu
Tuesday once the cold front crosses, which will be Tuesday
afternoon including beyond the TAF period.

Gusty west winds in the mountains will diminish later this
afternoon. Otherwise, surface flow will be light and variable.
Light southwest flow aloft may strengthen a bit for a time
overnight tonight, and then become light west for Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and category of showers and storms
later this afternoon into Tuesday will be variable. There may be
post-rain IFR fog and stratus overnight tonight into Tuesday
morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    M    H    M    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  H    H    H    H    M    M    M    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    L

AFTER 18Z TUESDAY...
IFR possible in thunderstorms Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/TRM
NEAR TERM...TRM
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...TRM
Hazardous weather outlook, Mar 27, 2:30 AM EST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
330 AM EDT Mon Mar 27 2017

KYZ101>103-105-OHZ083-084-086-087-WVZ005-006-280730-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Gallia-Lawrence OH-
Wayne-Cabell-
330 AM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.

.DAY ONE...Today and Tonight.

An isolated strong to severe thunderstorm is possible later today.
Damaging wind gusts will be the most likely threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to standard operating procedures.

OHZ066-067-075-076-085-VAZ003-004-WVZ007>011-013>020-024>034-039-040-
515>526-280730-
Perry-Morgan-Athens-Washington-Meigs-Dickenson-Buchanan-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
330 AM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 27, 2:02 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
302 PM EDT MON MAR 27 2017

WVZ024-025-271930-
Logan-Mingo-
302 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND
SOUTHWESTERN LOGAN COUNTIES...

At 301 PM EDT, a strong thunderstorm was located over Rural, or near
Williamson, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Williamson, Delbarton, Holden, South Williamson, Red Jacket,
Chattaroy, Aflex, Mount Gay-Shamrock, Myrtle, Naugatuck, Dingess,
Varney and Lenore.

This includes Route 119 between mile markers 1 and 24.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3765 8223 3768 8230 3770 8230 3774 8233
      3776 8231 3776 8233 3778 8232 3777 8233
      3782 8238 3781 8240 3783 8241 3792 8229
      3783 8205 3765 8206 3763 8217 3765 8218
      3763 8219 3763 8222
TIME...MOT...LOC 1901Z 246DEG 27KT 3770 8238

Cooper
Special weather statement, Mar 27, 2:29 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
329 PM EDT MON MAR 27 2017

WVZ024-025-272000-
Logan-Mingo-
329 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO AND SOUTHWESTERN
LOGAN COUNTIES...

At 328 PM EDT, a strong thunderstorm was located over Delbarton, or
near Williamson, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Accumulating pea size hail has been reported in Williamson
with this storm.

Locations impacted include...
Williamson, Delbarton, Holden, Red Jacket, Chattaroy, Mount
Gay-Shamrock, Matewan, Chauncey, Myrtle, Switzer, Pie, Varney and
Sarah Ann.

This includes Route 119 between mile markers 8 and 26.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3762 8218 3765 8218 3765 8219 3763 8219
      3763 8221 3766 8224 3766 8225 3768 8228
      3774 8229 3786 8211 3781 8194 3766 8194
TIME...MOT...LOC 1928Z 244DEG 26KT 3773 8218

Cooper
Special weather statement, Mar 27, 3:00 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT MON MAR 27 2017

WVZ024>026-034-272030-
Wyoming-Boone-Logan-Mingo-
400 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MINGO...
NORTHWESTERN WYOMING...SOUTHEASTERN LOGAN AND SOUTH CENTRAL BOONE
COUNTIES...

At 400 PM EDT, a strong thunderstorm was located over Man, or 8 miles
southeast of Logan, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Man, Mallory, Amherstdale-Robinette, Bruno, Chauncey, Blair,
Amherstdale-Robine, Cyclone, Coal Mountain, Sarah Ann and Switzer.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3765 8197 3769 8202 3779 8204 3789 8188
      3785 8164 3767 8166
TIME...MOT...LOC 2000Z 244DEG 23KT 3775 8191

Cooper
Special weather statement, Mar 27, 3:29 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
429 PM EDT MON MAR 27 2017

WVZ025-026-034-515-272100-
Wyoming-Northwest Raleigh-Boone-Logan-
429 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RALEIGH...NORTH
CENTRAL WYOMING...SOUTHEASTERN LOGAN AND SOUTHEASTERN BOONE
COUNTIES...

At 429 PM EDT, a strong thunderstorm was located near Bald Knob, or
17 miles east of Logan, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Wharton, Amherstdale-Robinette, Bald Knob, Mallory, Kopperston,
Stickney, Amherstdale-Robine, Cyclone and Naoma.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3772 8176 3777 8180 3783 8179 3797 8158
      3791 8145 3776 8145
TIME...MOT...LOC 2029Z 243DEG 26KT 3783 8167

Cooper

The radar

The Charleston,WV radar (KRLX), 62 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Raleigh

When
March 27, 4:01 PM EST
Where
Raleigh County, 0.69 mi N of Stover
Measured
0.88 in hail
Reported by
Public
Coordinates
37.830, -81.370

Hail, Raleigh

When
March 27, 4:14 PM EST
Where
Raleigh County, 0.55 mi W of Oswald
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.850, -81.190

Hail, Raleigh

When
March 27, 4:14 PM EST
Where
Raleigh County, 0.69 mi S of Bradley
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -81.200

Thunderstorm Wind, Raleigh

When
March 27, 4:14 PM EST
Where
Raleigh County, Bradley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.870, -81.200

Thunderstorm winds blew a section of rain gutter off a house.

Hail, Fayette

When
March 27, 4:14 PM EST
Where
Fayette County, 0.69 mi S of Elkridge Jct
Measured
0.88 in hail
Reported by
Social Media
Coordinates
38.090, -81.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676732, 676733, 676734, 676735, 677200.